I met a patient recently who was preparing to enter drug rehab. His parent spoke for him in an inappropriately “over involved” way. The Parent informed me that he had been diagnosed with schizophrenia and bipolar disorder. He had no psychotic symptoms. (Many diagnosed as schizophrenics today have no actual psychosis). He had a relatively normal affect as a young man, however he was somewhat passive. This was probably due to the high dose of Risperdal he was taking daily. The parent informed me that he was also taking Cogentin. I asked if he was having tics/ or jerking movements (EPS symptoms). The parent informed me that he was not but that they had started him on the Cogentin when they started the Risperdal to prevent the side effects. Weren’t Risperdal and the other new Antipsychotics supposed to have less propensity to cause TD and EPS??? Now Psychiatrists have the need to start Cogentin ALONG WITH a new prescription of Risperdal. What blatant bald faced LIARS!! I informed the two that this was a dangerous medicine that was originally supposed to be used for psychosis, and that it could make thinking and functioning difficult as well as decrease motivation. Furthermore, the possible tics and jerking movements could become permanent. May God help them. One of my more astute co-workers in this area stated that they probably need to use the Cogentin now because during the trials for Risperdal they used such low doses (he referred to them as sub-therapeutic doses, although that is a misnomer) that there actually were less TD symptoms.